SEARCH

SEARCH BY CITATION

Keywords:

  • Oculogyrus;
  • Tardive dystonia;
  • Neuroleptic drugs

Abstract

Six patients with chronically recurrent oculogyric crises (OGC) are reported. Four of these were derived from a study of 100 schizophrenic patients on maintenance neuroleptic medication, thereby giving a prevalence of 4% in such patients. Three of the six had the OGC develop as a tardive sideeffect, and in one patient the episodes persisted for some months after the cessation of the offending neuroleptic drug. The episodes of ocular dystonia were associated with other dystonic movements and a number of psychiatric symptoms, with obsessional thoughts and hallucinations being the outstanding features in one patient each. This paper argues for an increased recognition of chronically recurrent and tardive OGC. It also draws attention to the fact that drug-induced OGC may be a multifaceted disorder with disturbances of movement, thought, behavior, and emotion, reminiscent of the OGC described in association with epidemic encephalitis lethargica.